Opiates are a class of drugs that are commonly prescribed to treat pain. Prescription opiates include Oxycontin (oxycodone), Vicodin (hydrocodone and acetaminophen), Dilaudid (hydromorphone), and morphine. Certain illegal drugs, such as heroin, are also opiates. Methadone is an opiate that is often prescribed to treat pain, but may also be used to treat withdrawal symptoms in people who have become addicted to opiates.
Although very useful to treat pain, these drugs can cause physical dependency and addiction. According to the National Library of Medicine (NLM), approximately nine percent of people in the U.S. is believed to misuse or abuse opiates (NLM, 2012).
If you stop or decrease the amount of opiates you are taking, you may experience physical symptoms of withdrawal. This is especially true if you have been using these medications at high doses for more than a few weeks. Many systems in your body are altered when you take large amounts of opiates for a long time. Withdrawal effects occur because it takes time for your body to adjust to no longer having opiates in your system.
What Effect Do Opiates have on the Body?
Opiates are created to resemble natural chemicals in the brain that have binding sites called “opiate receptors.” There are three major areas that are affected by opiates:
- the brainstem, which controls functions like breathing and heartbeat. Opiates may affect this part of the body by slowing breathing or reducing coughing.
- the limbic system, which controls emotions. Opiates may act on this part of the body to create feelings of pleasure or relaxation.
- the spinal cord, which sends messages from the brain to the rest of the body, and vice versa. In this part of the body, opiates work to reduce pain.
When you take opiate medication for a long time, your body becomes desensitized to opioids. Over time, your body needs more and more of the drug to achieve the same effect. This physical dependence can be very dangerous, and increases risk of accidental overdose.
Prolonged use of these drugs changes the way nerve receptors work in the brain, and these receptors become dependent upon the drug to function. Withdrawal symptoms are the body’s physical response to the absence of the drug.
Many people become dependent on these drugs in order to avoid pain or withdrawal symptoms. In some cases, many people do not even realize that they have become dependent and often mistake withdrawal for symptoms of the flu.
Although everyone experiences opiate withdrawal differently, there is typically a timeline for the progression of symptoms. Different drugs remain in your system for different lengths of time. Heroin will be removed from your system faster, and symptoms will start within 12 hours. If you’ve been on methadone, it may take a day and a half for symptoms to begin.
Early symptoms typically begin in the first 24 hours after you stop using the drug and include:
- muscle aches
- lacrimation (eyes tearing up)
- runny nose
- excessive sweating
- inability to sleep
- yawning very often
Later symptoms begin after the first day or so, and can be more intense:
- abdominal cramping
- goose bumps on the skin
- nausea and vomiting
- dilated pupils and possibly blurry vision
- rapid heartbeat
- high blood pressure
Although very unpleasant and painful, symptom usually begin to improve within 72 hours, and within a week you should be almost back to normal.
Babies born to mothers who are addicted to or have used opiates while pregnant often experience withdrawal symptoms as well. This may include digestive issues, poor feeding, dehydration, vomiting, and seizures.
To diagnose opiate withdrawal, your doctor will perform a physical examination and ask questions about your symptoms. They may also order urine and blood tests to check for the presence of opiates in your system.
You may be asked questions about past drug use and your medical history. Answer openly and honestly to get the best treatment and support.
Opiate withdrawal can be very uncomfortable, and many people continue taking these drugs to avoid unpleasant symptoms. Making people who are suffering withdrawal as comfortable as possible is a priority.
Many people try to manage these symptoms on their own. However, medical treatment in a controlled environment can make you more comfortable and lead to a greater chance of success.
Mild withdrawal can be treated with acetaminophen (Tylenol), aspirin, or non-steroidal anti-inflammatory drugs (NSAIDS) such as ibuprofen. Plenty of fluids and rest are important. Medications such as loperamide (Imodium) can help with diarrhea, and hydroxyzine may ease nausea.
More intense withdrawal symptoms may require the medication clonidine. Clonidine can help by reducing the intensity of withdrawal symptoms by 50 to 75 percent. Clonidine is especially effective at reducing anxiety, cramping, muscle aches, restlessness, sweating, tears, and runny nose.
Buprenorphine (Suboxone) is an opiate that does not produce many of the addictive effects of other opiates, so it is less likely to be abused than other formulations. It can be used to treat symptoms of withdrawal and can shorten the intensity and length of detoxification from other, more dangerous, opiates.
Methadone can be used for long-term maintenance therapy. It is still a powerful opiate, but it can be reduced in a controlled manner that is less likely to produce intense withdrawal symptoms.
Rapid detoxification can be done under anesthesia with opiate-blocking drugs, such as naloxone or naltrexone. There is some evidence that this method decreases symptoms, but does not necessarily impact the amount of time spent in withdrawal. Additionally, because vomiting often occurs during withdrawal, the potential of vomiting under anesthesia greatly increases the death risk for this program. As such, most doctors hesitate to use this method, as the risks outweigh the potential benefits.
Opiate withdrawal is very unpleasant, but it is not life threatening. The overall improvement in physical and mental health is worth the pain and discomfort.
Seeking help for an opiate addiction will improve your overall outlook and reduce your risk of relapse or accidental overdose. Talk to your doctor or healthcare provider about treatment programs or support groups in your area.
Breathing vomited material into the lungs, called aspiration, is the worst complication of withdrawal. This can lead to a dangerous kind of pneumonia (aspiration pneumonia).
Dehydration from vomiting and diarrhea can lead to heart problems due to loss of electrolytes. It is important to drink enough water to replace what you are losing.